Pharmacological interactions between protease inhibitors and tacrolimus require careful monitoring to prevent toxicity in the posttransplantation period. A 42-year-old man with human immunodeficiency virus (HIV) infection and end-stage liver disease due to hepatitis C virus (HCV) received an orthotopic liver transplant. At the time of surgery the patient was on triple antiretroviral therapy (tenofovir, lamivudine, and lopinavir/ritonavir) with a stable CD4+ count (> 500 celIS/mm(3)) and HIV-1 RNA (< 50 copies/mL). Immunosuppression was maintained with tacrolimus (0.5 mg at a single dose once per week). One month after surgery HCV recurrence was documented. Pharmacokinetic evaluation of lopinavir/ritonavir showed a rapid increase in the area under the curve. Drug concentrations returned to normal levels, with reduction in liver enzymes. At the same time, tacrolimus dosages were reduced to a maintenance dose of 0.5 mg every 2 weeks. The patient, at 17 months postoperatively, is alive in good health with normal liver function and HCV RNA load levels. This is the first case in which a profound change in the pharmacokinetics of a protease inhibitor caused by a drug-drug interaction was observed during transient liver damage. Because this clinical event is particularly common in HIV-infected patients, our findings suggest that therapeutic drug monitoring should be performed to determine the impact of potential drug interactions in the early posttransplantation period, at the time of resumption of therapy or introduction of new antiretroviral therapy and during HCV recurrence in order to optimize both tacrolimus and protease inhibitor treatment.

Role of therapeutic drug monitoring in a patient with human immunodeficiency virus infection and end-stage liver disease undergoing orthotopic liver transplantation / Guaraldi, Giovanni; S., Cocchi; M., Codeluppi; DI BENEDETTO, Fabrizio; S., Bonora; M., Pecorari; W., Gennari; Cautero, Nicola; A. D., Pinna; Gerunda, Giorgio Enrico; Esposito, Roberto. - In: TRANSPLANTATION PROCEEDINGS. - ISSN 0041-1345. - STAMPA. - 37 (6):(2005), pp. 2609-2610. [10.1016/j.transproceed.2005.06.001]

Role of therapeutic drug monitoring in a patient with human immunodeficiency virus infection and end-stage liver disease undergoing orthotopic liver transplantation

GUARALDI, Giovanni;DI BENEDETTO, Fabrizio;CAUTERO, Nicola;GERUNDA, Giorgio Enrico;ESPOSITO, Roberto
2005

Abstract

Pharmacological interactions between protease inhibitors and tacrolimus require careful monitoring to prevent toxicity in the posttransplantation period. A 42-year-old man with human immunodeficiency virus (HIV) infection and end-stage liver disease due to hepatitis C virus (HCV) received an orthotopic liver transplant. At the time of surgery the patient was on triple antiretroviral therapy (tenofovir, lamivudine, and lopinavir/ritonavir) with a stable CD4+ count (> 500 celIS/mm(3)) and HIV-1 RNA (< 50 copies/mL). Immunosuppression was maintained with tacrolimus (0.5 mg at a single dose once per week). One month after surgery HCV recurrence was documented. Pharmacokinetic evaluation of lopinavir/ritonavir showed a rapid increase in the area under the curve. Drug concentrations returned to normal levels, with reduction in liver enzymes. At the same time, tacrolimus dosages were reduced to a maintenance dose of 0.5 mg every 2 weeks. The patient, at 17 months postoperatively, is alive in good health with normal liver function and HCV RNA load levels. This is the first case in which a profound change in the pharmacokinetics of a protease inhibitor caused by a drug-drug interaction was observed during transient liver damage. Because this clinical event is particularly common in HIV-infected patients, our findings suggest that therapeutic drug monitoring should be performed to determine the impact of potential drug interactions in the early posttransplantation period, at the time of resumption of therapy or introduction of new antiretroviral therapy and during HCV recurrence in order to optimize both tacrolimus and protease inhibitor treatment.
37 (6)
2609
2610
Role of therapeutic drug monitoring in a patient with human immunodeficiency virus infection and end-stage liver disease undergoing orthotopic liver transplantation / Guaraldi, Giovanni; S., Cocchi; M., Codeluppi; DI BENEDETTO, Fabrizio; S., Bonora; M., Pecorari; W., Gennari; Cautero, Nicola; A. D., Pinna; Gerunda, Giorgio Enrico; Esposito, Roberto. - In: TRANSPLANTATION PROCEEDINGS. - ISSN 0041-1345. - STAMPA. - 37 (6):(2005), pp. 2609-2610. [10.1016/j.transproceed.2005.06.001]
Guaraldi, Giovanni; S., Cocchi; M., Codeluppi; DI BENEDETTO, Fabrizio; S., Bonora; M., Pecorari; W., Gennari; Cautero, Nicola; A. D., Pinna; Gerunda, Giorgio Enrico; Esposito, Roberto
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Caricamento pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11380/612778
Citazioni
  • ???jsp.display-item.citation.pmc??? 2
  • Scopus 9
  • ???jsp.display-item.citation.isi??? 8
social impact